Alert archive / Michigan / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 77, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Jun 25, 1998, 9:25 PM EDT for Ingham County, Michigan. It was in force for 65 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 25, 1998, 9:25 PM EDT (01:25 UTC)
- Expired
- Jun 25, 1998, 10:30 PM EDT
- In force
- 65 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Whole counties
County Ingham County, MI
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 25, 9:25 PM EDT | Hail 1 | Lansing, MI | Lansing City Police reported quarter-sized hail in downtown Lansing at 9:25 pm EDT. |
| Jun 25, 9:51 PM EDT | Thunderstorm Wind | East Lansing, MI | An 18" diameter tree was uprooted on Jolly Road in East Lansing. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 25, 8:45 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 1.4 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1482 J/kg
- Mixed-layer CIN
- -45 J/kg
- Mixed-layer LCL
- 1969 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 120 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 8.6
The text
As transmitted, in the capitals the NWS used until 2016.
878 WUUS1 KGRR 260126 RRA SVRGRR MIC065-260230- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GRAND RAPIDS MI 925 PM EDT THU JUN 25 1998 THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... INGHAM COUNTY IN SOUTH CENTRAL LOWER MICHIGAN * UNTIL 1030 PM EDT * AT 924 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 5 MILES SOUTHWEST OF LANSING OR 5 MILES WEST OF HOLT MOVING EAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... HOLT AROUND 930 PM EDT LANSING AROUND 930 PM EDT EAST LANSING AROUND 935 PM EDT WILLIAMSTON AROUND 945 PM EDT DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS GTG
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 11:43 AM EDT, 9 hours 42 minutes earlier.
Area forecast discussion, Jun 25, 11:43 AM EDT, 9 hours 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1143 AM EDT WED JUN 24 1998 PLENTY OF INSTABILITY ACROSS SOUTHERN LOWER ONCE AGAIN THIS AFTERNOON... WITH TEMPERATURES AROUND 90 AND DEW POINTS IN THE LOWER 70S PUSHING CAPE VALUES TOWARD 4000 J/KG. 14Z SURFACE MAP SHOWS WELL DEFINED OUTFLOW BOUNDARY AND MESOHIGH DRAPED ACROSS CENTRAL LOWER MICHIGAN. ACTUAL WARM FRONT APPEARS TO BE NORTH OF FORECAST AREA...SO WILL LOOK TO CONVECTIVE BOUNDARIES AND POSSIBLE LAND/LAKE INTERACTION TO FOCUS AFTERNOON THUNDERSTORM DEVELOPMENT. LOW AND MID LEVEL WIND MAXIMA PROGGED ACROSS SOUTHERN LOWER THIS AFTERNOON AS WELL...WITH 0-6KM SHEAR VALUES OF 30 M/S COMBINED WITH HIGH INSTABILITES AND A STRONG MID LEVEL DRY PUNCH ENHANCING SEVERE WEATHER POTENTIAL. 12Z DTX SOUNDING DID SHOW A MID LEVEL CAPPING INVERSION...WHICH SHOULD BE OVERCOME BY HEATING AND UPPER SUPPORT PROVIDED BY VORTICITY MAX EXPECTED TO MOVE INTO NORTHERN LOWER THIS EVEbNING. ONLY REAL CHANGE TO FORECAST WILL BE TO REMOVE MORNING REFERENCES AND ADJUST THE WINDS A BIT. BORIS
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 25, 8:30 PM EDT | Severe Thunderstorm Warning | GRR | Barry | 50 min |
| Jun 25, 8:55 PM EDT | Severe Thunderstorm Warning | GRR | Eaton | 65 min |
| Jun 25, 9:16 PM EDT | Severe Thunderstorm Warning | GRR | Clinton, Gratiot | 79 min |
| Jun 25, 9:23 PM EDT | Severe Thunderstorm Warning | GRR | Mason | 62 min |
| Jun 25, 9:58 PM EDT | Severe Thunderstorm Warning | GRR | Eaton | 47 min |
| Jun 25, 10:22 PM EDT | Severe Thunderstorm Warning | GRR | Oceana | 48 min |
| Jun 25, 10:34 PM EDT | Severe Thunderstorm Warning | GRR | Ingham | 31 min |
| Jun 25, 10:55 PM EDT | Severe Thunderstorm Warning | GRR | Lake | 60 min |
| Jun 25, 11:01 PM EDT | Severe Thunderstorm Warning | GRR | Newaygo | 34 min |
| Jun 25, 11:47 PM EDT | Severe Thunderstorm Warning | GRR | Van Buren | 48 min |
| Jun 26, 12:08 AM EDT | Severe Thunderstorm Warning | GRR | Allegan, Barry | 62 min |
| Jun 26, 12:39 AM EDT | Severe Thunderstorm Warning | GRR | Kalamazoo | 66 min |
| Jun 26, 1:06 AM EDT | Severe Thunderstorm Warning | GRR | Calhoun | 64 min |
| Jun 26, 1:34 AM EDT | Severe Thunderstorm Warning | GRR | Eaton | 51 min |
| Jun 26, 3:58 AM EDT | Severe Thunderstorm Warning | GRR | Van Buren | 62 min |
| Jun 26, 6:34 AM EDT | Severe Thunderstorm Warning | GRR | Calhoun | 61 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.